Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 177, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 11, 2017, 5:21 PM CDT for 5 counties in Missouri. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2017, 5:21 PM CDT (22:21 UTC)
- Expired
- May 11, 2017, 6:15 PM CDT
- In force
- 54 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Christian County, MO, Douglas County, MO, Greene County, MO, Webster County, MO, Wright County, MO
The radar
The Springfield radar (KSGF), 45 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 6:05 PM CDT | HAIL 1 | 5 N Ava, MO | NICKEL TO QUARTER SIZE HAIL NORTH OF AVA VIA SOCIAL MEDIA. TIME ESTIMATED VIA RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 44 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 3:17 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.4 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1011 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
607
WUUS53 KSGF 112221
SVRSGF
MOC043-067-077-225-229-112315-
/O.NEW.KSGF.SV.W.0177.170511T2221Z-170511T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
521 PM CDT THU MAY 11 2017
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Webster County in southwestern Missouri...
Western Douglas County in southwestern Missouri...
Western Wright County in southwestern Missouri...
Eastern Christian County in southwestern Missouri...
Southeastern Greene County in southwestern Missouri...
* Until 615 PM CDT
* At 521 PM CDT, severe thunderstorms were located along a line
extending from near Strafford to 8 miles north of Taneyville,
moving east at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Eastern Springfield... Ozark...
Marshfield... Rogersville...
Ava... Strafford...
Seymour... Sparta...
Mansfield... Fordland...
Hartville... Duncan...
Diggins... Oldfield...
Turners... Brushyknob...
Elkhead... Grovespring...
Rome... Squires...
This includes Interstate 44 between mile markers 80 and 96.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Springfield.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3694 9320 3703 9321 3725 9324 3745 9245
3680 9242 3681 9291 3682 9318
TIME...MOT...LOC 2221Z 251DEG 31KT 3724 9307 3686 9306
HAIL...0.75IN
WIND...60MPH
$$
Cramer2 follow-up statements
971
WWUS53 KSGF 112247
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
547 PM CDT THU MAY 11 2017
MOC043-077-112256-
/O.CAN.KSGF.SV.W.0177.000000T0000Z-170511T2315Z/
Christian MO-Greene MO-
547 PM CDT THU MAY 11 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CHRISTIAN AND
SOUTHEASTERN GREENE COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
southwestern Missouri.
LAT...LON 3701 9289 3702 9291 3708 9290 3709 9302
3715 9303 3739 9245 3693 9243 3691 9283
TIME...MOT...LOC 2246Z 257DEG 29KT 3715 9285 3693 9281
$$
MOC067-225-229-112315-
/O.CON.KSGF.SV.W.0177.000000T0000Z-170511T2315Z/
Webster MO-Douglas MO-Wright MO-
547 PM CDT THU MAY 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHERN WEBSTER...NORTHWESTERN DOUGLAS AND WESTERN WRIGHT
COUNTIES...
At 546 PM CDT, severe thunderstorms were located along a line
extending from Diggins to 8 miles west of Ava, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Ava... Seymour...
Mansfield... Fordland...
Hartville... Duncan...
Diggins... Brushyknob...
Dogwood... Odin...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Springfield.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3701 9289 3702 9291 3708 9290 3709 9302
3715 9303 3739 9245 3693 9243 3691 9283
TIME...MOT...LOC 2246Z 257DEG 29KT 3715 9285 3693 9281
HAIL...1.00IN
WIND...60MPH
$$
Cramer768
WWUS53 KSGF 112314
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
614 PM CDT THU MAY 11 2017
MOC067-225-229-112324-
/O.EXP.KSGF.SV.W.0177.000000T0000Z-170511T2315Z/
Webster MO-Douglas MO-Wright MO-
614 PM CDT THU MAY 11 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WEBSTER...
NORTHWESTERN DOUGLAS AND WESTERN WRIGHT COUNTIES WILL EXPIRE AT 615
PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
southwestern Missouri.
LAT...LON 3701 9289 3702 9291 3708 9290 3709 9302
3715 9303 3739 9245 3693 9243 3691 9283
TIME...MOT...LOC 2314Z 251DEG 31KT 3712 9255
$$
CramerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:11 PM CDT, 3 hours 10 minutes earlier.
Area forecast discussion, May 11, 2:11 PM CDT, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
211 PM CDT Thu May 11 2017
.SHORT TERM...(This evening through Friday)
Issued at 210 PM CDT Thu May 11 2017
Currently seeing a break in the thunderstorm activity early this
afternoon, with clearing occurring across the southern portions
of the CWA. This has allowed temperatures to quickly warm into the
mid 70s where sun has broken through. Combined with dewpoints in
the mid to upper 60s, 2000-2500 J/kg of MLCAPE is in place across
the region, along with plenty of deep layer shear.
Convection has already started to develop across northeastern
Oklahoma, and should continue to expand in coverage toward the
north and east this afternoon and this evening. This initial
convection will yield a wind and especially a hail threat, with
very steep mid level lapse rates suggesting hail up to 2" in
diameter. There will also be a conditional tornado threat with any
storm that is able to move along the front or a mesoscale
boundary.
Convection will continue to develop into and through the evening
hours, and along with the severe weather threat, a localized flood
threat will be possible as well where multiple storms train over
the same area.
Convective intensity should begin to diminish late this evening,
though occasional rain and thunderstorms will continue through the
night as the upper level low swings through the area.
Rain will then end from northwest to southeast on Friday as the
front sweeps across. Temperatures tomorrow will be cooler, with
highs in the upper 60s and low 70s. Skies will gradually clear
through the day, eventually becoming clear by evening.
.LONG TERM...(Friday Night through Thursday)
Issued at 210 PM CDT Thu May 11 2017
Beautiful conditions are then expected on Saturday as high
pressure builds into the region. Temperatures will be right around
average with light winds and clear skies. Southerly winds will
start to kick in on Sunday, helping to boost temperatures back
to around 80. Warm weather is then expected through at least mid
week, as southerly flow dominates. Rain chances really don't look
to increase again until at least mid week, or perhaps later.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1227 PM CDT Thu May 11 2017
A frontal boundary will bring multiple rounds of showers and
thunderstorms to southern Missouri from late this afternoon into
early Friday morning. MVFR and brief IFR conditions can be
expected around storms. There will also be a threat for large hail
and gusty winds with storms late this afternoon and this evening.
Even outside of thunderstorms, ceilings will lower tonight as that
front pushes south. MVFR will become widespread with increasing
likelihood for IFR late tonight and early Friday morning.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through late tonight for MOZ077-079>083-
088>098-101>106.
KS...Flash Flood Watch through late tonight for KSZ097-101.
&&
SHORT TERM...Boxell
LONG TERM...Boxell
AVIATION...SchaumannHazardous weather outlook, May 11, 3:44 PM CDT, 1 hour 37 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 344 PM CDT Thu May 11 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-122045- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 344 PM CDT Thu May 11 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited Tornado risk. Significant Hail risk. Elevated Thunderstorm wind damage risk. Elevated Flooding risk. Significant Lightning risk. DISCUSSION... Strong to severe storms will continue to move through the area this afternoon and evening. Locations south of US Highway 54 has the highest chance of being impacted by these storms. The primary risk will be large hail...potentially up to the size of baseballs. Damaging wind gusts to 60 mph are also possible. An isolated tornado will be possible if thunderstorms are able to interact with any boundaries in the area. Locally heavy rainfall will be possible with widespread 1-2 likely. A few 3-4 inch amounts are possible. This could result in flash flooding and a Flash Flood Watch is in effect for mainly areas along and south of Interstate 44. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The chance of thunderstorms will return during the middle and later part of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for the rest of the afternoon and evening for most of Southeast Kansas and Southwest Missouri. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Burchfield
In the hours before
Local storm report, May 11, 4:05 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
405 PM CDT THU MAY 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 1 SSW NEOSHO 36.85N 94.38W
05/11/2017 E1.00 INCH NEWTON MO LAW ENFORCEMENT
&&
MMTLocal storm report, May 11, 4:24 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
424 PM CDT THU MAY 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM HAIL AURORA 36.97N 93.72W
05/11/2017 E0.88 INCH LAWRENCE MO PUBLIC
&&
MMTLocal storm report, May 11, 4:48 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
448 PM CDT THU MAY 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM HAIL 1 N CLEVER 37.04N 93.47W
05/11/2017 E1.00 INCH CHRISTIAN MO AMATEUR RADIO
&&
MMTLocal storm report, May 11, 4:54 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
454 PM CDT THU MAY 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM HAIL 3 S REPUBLIC 37.08N 93.48W
05/11/2017 E1.00 INCH CHRISTIAN MO TRAINED SPOTTER
&&Local storm report, May 11, 5:07 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
507 PM CDT THU MAY 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM TSTM WND DMG 4 ESE MARIONVILLE 36.98N 93.57W
05/11/2017 STONE MO AMATEUR RADIO
TREES DOWN ON HWY M NEAR HWY 413.
&&Local storm report, May 11, 5:20 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
520 PM CDT THU MAY 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG MARIONVILLE 37.00N 93.63W
05/11/2017 LAWRENCE MO PUBLIC
LARGE TREE DOWN IN MARIONVILLE. PICTURE WAS
FROM SOCIAL MEDIA.
&&
MGThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 12:09 AM CDT | Special Weather Statement | SGF | Greene | 51 min |
| May 11, 12:19 AM CDT | Severe Thunderstorm Warning | SGF | McDonald | 56 min |
| May 11, 12:22 AM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 53 min |
| May 11, 12:33 AM CDT | Special Weather Statement | SGF | Dallas | 42 min |
| May 11, 1:05 AM CDT | Special Weather Statement | SGF | Barry, Dade, Lawrence | 40 min |
| May 11, 8:53 AM CDT | Severe Thunderstorm Warning | SGF | McDonald, Newton | 28 min |
| May 11, 9:32 AM CDT | Special Weather Statement | SGF | Newton | 43 min |
| May 11, 10:11 AM CDT | Special Weather Statement | SGF | Newton | 49 min |
| May 11, 10:17 AM CDT | Severe Thunderstorm Warning | SGF | Newton | 28 min |
| May 11, 10:46 AM CDT | Flash Flood Watch | SGF | Barry, Barton, Christian, Dade, Dallas, Dent and 17 more | 13 hr |
| May 11, 11:06 AM CDT | Severe Thunderstorm Warning | SGF | Barry, Christian, Lawrence, Stone | 39 min |
| May 11, 12:13 PM CDT | Special Weather Statement | SGF | Christian | 32 min |
| May 11, 12:19 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene, Webster | 26 min |
| May 11, 2:14 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 46 min |
| May 11, 2:57 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 21 min |
| May 11, 3:06 PM CDT | Severe Thunderstorm Warning | SGF | McDonald, Newton | 24 min |
| May 11, 3:08 PM CDT | Severe Thunderstorm Warning | SGF | Taney | 52 min |
| May 11, 3:09 PM CDT | Flash Flood Warning | SGF | Newton | 6 hr |
| May 11, 3:28 PM CDT | Severe Thunderstorm Warning | SGF | McDonald, Newton | 47 min |
| May 11, 3:31 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Lawrence, Newton | 44 min |
| May 11, 3:54 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas, Taney | 51 min |
| May 11, 3:58 PM CDT | Flash Flood Warning | SGF | Barry, Lawrence | 6 hr |
| May 11, 4:11 PM CDT | Tornado Warning | SGF | Christian, Greene, Lawrence | 49 min |
| May 11, 4:26 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas, Webster, Wright | 45 min |
| May 11, 4:27 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene, Stone | 63 min |
| May 11, 4:30 PM CDT | Tornado Warning | SGF | Christian, Greene, Stone | 32 min |
| May 11, 4:38 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 52 min |
| May 11, 5:41 PM CDT | Areal Flood Advisory | SGF | Christian, Greene, Stone | 3 hr |
| May 11, 6:09 PM CDT | Severe Thunderstorm Warning | SGF | Texas | 41 min |
| May 11, 6:20 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Oregon | 55 min |
| May 11, 6:40 PM CDT | Severe Thunderstorm Warning | SGF | Shannon | 44 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.